Yesterday Em had an appointment with the GI motility specialist – she had a gastric emptying study (which came back ‘normal’) in April and we were to follow up with him in July. Had to reschedule that appointment and finally saw him yesterday. I had been optimistic when he told us before the study that he would treat her symptoms regardless of what the test showed. However, the suggestion that came through when the nurse called to inform us of the results of the test was a medication called Buspar. I was uneasy agreeing to a medication that I knew nothing about, particularly over the phone where I could ask no questions, so we left it that we would wait and discuss it when we saw the doctor – which would end up being almost 6 months in the future.
Anyway, in the meantime, I quickly learned that Buspar is an anti depressant and my unease deepened. Now, I don’t give a hoot about these meds being used off label – I get that and have no problem whatsoever with it. My problem was that Em is already on 2 medications that increase her risk of serotonin syndrome and I wasn’t convinced that adding a third was wise. I was also not totally convinced that this doctor was even aware of her list of meds, although I have provided them with an updated list every single time we go. This made me very nervous. So, before we went to this appointment, I talked to the pharmacist and he more or less confirmed my concerns. 1) Buspar would definitely increase her risk and 2) if Serotonin Syndrome was triggered, it would likely mean Em would need to come off her Tramadol and Amitriptyline. That would be a very bad thing, to put it mildly. The pharmacist basically said, it would depend on the dose and it was a decision that would have to be made during a very open discussion with the doctor.
So, I went into this appointment girded for battle – or at least prepared to firmly hold out for another option. Her eating is better but not great and any stress or disturbance sends her back into a cycle of not eating. She is maintaining her weight, even gained a little (building muscle, thanks to PT, I think) but she is still struggling with her appetite and nausea and pain. So, she needs something but not what was initially offered.
Well, imagine my surprise when he never even brought Buspar up. (This is how it always goes: If I am not prepared to fight, I get sideswiped and feel forced into agreeing to something I am uncomfortable with. If I AM prepared, what I am concerned about isn’t even mentioned. *Sigh*)
He asked about her swallowing issues, which she talked about but said were not a big problem. He offered more testing to investigate but understood when she said no. We talked about her constipation issues and he said she can take as much Miralax as needed, stating that constipation can cause the pain she is experiencing. When we talked about her ongoing (constant) nausea and pain, he got very excited about a new herbal product that was developed in Europe and is available here in the US. It is called Iberogast and has substantial scientific evidence that it helps with dyspepsia. He wants her to give it a try before we go with any other med that will have side effects. She is not thrilled with the idea of taking it – 20 drops, 3 times a day. She is pretty well convinced that it will taste horrible but I am hopeful that it will at least be tolerable, if not fine. We will probably have to order it – haven’t had a chance to see if Walgreens or CVS would have it or not.
We see him again in 4 months to follow up. We feel pretty ambiguous about this doctor and I have yet to be convinced that he is really knowledgeable about EDS. But, we need a motility specialist and Dr. Garza (a motility specialist who IS very knowledgeable about EDS) has left Cincinnati Children’s and I have no idea who will take his place, if indeed, anyone can really take his place. It is frustrating but we will just continue in this limbo we find ourselves in and wait and see what happens on the GI front.